Alert archive / Ohio / River Flood Warnings in 2020

River Flood Warning 74, NWS Northern Indiana

May 19, 2020Defiance County, Henry County, Ohio

NWS Northern Indiana issued this river flood warning at May 19, 2020, 1:53 AM EDT for Defiance County, Henry County, Ohio. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 19, 2020, 1:53 AM EDT (05:53 UTC)
Expired
May 23, 2020, 8:00 AM EDT
In force
4 days
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Defiance County, OH, Henry County, OH

The radar

The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maumee River near Defiance (DEFO1).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 19, 1:29 AM EDT, 24 minutes earlier.

Area forecast discussion, May 19, 1:29 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
128 APM EDT Tue May 19 2020

.SYNOPSIS...
Issued at 315 PM EDT Mon May 18 2020

An upper low will remain over the region through the middle of
the week and bring cool weather and rounds of rain, especially
through Tuesday. Rain soaked grounds will continue to be
favorable for runoff and flooding of low lying areas and rivers.
The axis of heaviest rain has moved eastward into Ohio, and should
mainly be focused there through this evening. Conditions should be
drier Wednesday and Thursday.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 315 PM EDT Mon May 18 2020

The low pressure system is currently centered over Illinois. As
such, tropical moisture continues to be pulled up into the region
by strong southerly flow ahead of said low. Bands of moderate to
heavy rain also continue, but have shifted somewhat eastward,
leaving the western half of the forecast area under broken skies.
This has allowed temperatures there to warm into the mid 60s, and
the surface to become just slightly unstable. There is high shear
to the west in the vicinity of the low center, which will move
slightly eastward this evening. Convection may develop, and if
there is enough surface vorticity, a brief funnel cloud cannot be
ruled out.

To the east, rain is expected to continue through the night,
especially over Ohio. The low will be tracking south overnight,
is then forecast to turn eastward into the Tennessee Valley on
Tuesday. This will shift the trajectory of the rain bands which
will be wrapping around the northeast side of the low, and more
moderate to heavy rain will again be possible over much of
northern Indiana as well. Rain and cloud cover will keep
temperatures below normal on Tuesday with highs only in the low
to mid 60s. Breezy east winds can also be expected.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 315 PM EDT Mon May 18 2020

The low will wobble around over Tennessee and Kentucky through
Thursday morning, and then finally lift to the north and then east
by Saturday. Another weaker low is then forecast to move in
quickly from the west on Saturday, followed by a frontal system on
Monday. Showery conditions with diurnal thunderstorms can
therefore be expected through the long term period. Temperatures
will remain cool through mid-week, then gradually warm over the
weekend as high pressure tries to build up from the south. High
temperatures Saturday through Monday should be in the upper 70s to
mid 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 128 APM EDT Tue May 19 2020

IFR met to persist through late morning before improving as robust
low level moisture belt wraps west through nrn periphery of deep H5
circ into wrn KY. Thereafter swd shift of moisture plume along with
ramping erly flow will aide in better mixing with MVFR assumed Tue
aftn. Further improvement to VFR likely invof KSBN timed with
increasing subsidence/drying late period. Otherwise strong erly
gusts this aftn to aoa 25kts.

&&

.MARINE...
Issued at 315 PM EDT Mon May 18 2020

Flooding is also becoming a problem along Lake Michigan. Water
levels were already at record highs, and are forecast to rise even
farther this week. This is in response to prolonged easterly flow
on the north side of the low that is channeling water from Lake
Huron into Lake Michigan, and causing it to build up on the south
side of the lake. This is causing not only coastal flooding, but
water is also backing up into river outlets, facilitating the need
for Lakeshore Flood Warnings despite offshore flow. Additionally,
dense fog is developing over the lake tonight due to very humid
conditions and cooling air over the water.

&&

.HYDROLOGY...
Issued at 315 PM EDT Mon May 18 2020

The forecast area has become saturated by recent heavy rains.
Creeks, streams, and rivers have swollen, and ponding water has
been observed in low lying areas. Several rivers have already
reached flood stage, and minor to moderate flooding is forecast
over the next several days. Fortunately, the heavy rain has been
diminishing this afternoon. However, will keep the Flood Watches
in place for areas east of Hwy 15 through this evening, where
additional rainfall of around 1 inch is possible, especially south
of US-24.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch until midnight EDT tonight for INZ018-026-027-033-
     034.

     Flood Watch until 8 PM EDT this evening for INZ006>009-017-025-
     032.

     Lakeshore Flood Warning until 4 PM CDT Tuesday for INZ003.

MI...Flood Watch until 8 PM EDT this evening for MIZ079>081.

     Lakeshore Flood Warning until 5 PM EDT Tuesday for MIZ077.

OH...Flood Watch until midnight EDT tonight for OHZ001-002-004-005-
     015-016-024-025.

LM...Dense Fog Advisory until 8 AM EDT Tuesday for LMZ043-046.

&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...T
HYDROLOGY...Cobb
MARINE...Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 18, 8:05 PM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
805 PM EDT Mon May 18 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-200015-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
805 PM EDT Mon May 18 2020 /705 PM CDT Mon May 18 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

River flooding will continue through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

River flooding will continue through the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-200015-
La Porte-Berrien-
805 PM EDT Mon May 18 2020 /705 PM CDT Mon May 18 2020/

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 5 PM EDT /4 PM CDT/
TUESDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-200015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
805 PM EDT Mon May 18 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

In the hours before

Local storm report, May 19, 1:47 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       3 NW BRUNERSBURG        41.34N 84.43W
05/19/2020  M4.12 INCH       DEFIANCE           OH   ASOS

            STORM TOTAL RAINFALL SINCE SUNDAY.

0500 PM     HEAVY RAIN       1 ESE WINONA LAKE       41.21N 85.80W
05/18/2020  M3.17 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

            EVENT TOTAL RAINFALL SINCE EARLY SUNDAY.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:53 AM EDTRiver Flood WarningIWXAllen49 hr
May 19, 4:09 AM EDTLakeshore Flood AdvisoryIWX42 hr
May 19, 8:43 AM EDTRiver Flood WarningIWXAllen65 hr
May 19, 10:58 AM EDTRiver Flood WarningIWXElkhart5 days
May 19, 10:58 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph71 hr
May 19, 10:58 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph5 days
May 19, 1:53 AM EDTRiver Flood WarningIWXHenry57 hr
May 19, 10:58 AM EDTRiver Flood WarningIWXPutnam55 hr
May 19, 11:21 AM EDTRiver Flood WarningIWXAllen, Paulding, Putnam3 days
May 19, 11:21 AM EDTRiver Flood WarningIWXDefiance3 days

Nearby

River Flood Warnings in Ohio, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.